Duke Mathematical Journal

Horn's problem, Vinnikov curves, and the hive cone

David E Speyer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A Vinnikov curve is a projective plane curve that can be written in the form det(xX + yY + zZ) = 0 for X, Y, and Z positive definite Hermitian (n × n)-matrices. Given three n-tuples of positive real numbers, α, β, and γ, there exist A, B, and C ∈ GLnℂ with singular values α, β, and γ and ABC = 1 if and only if there is a Vinnikov curve passing through the 3n points $(-1: \alpha_i^2:0)$, $(0:-1:\beta_i^2)$, and $(\gamma_i^2:0:-1)$. Knutson and Tao proved that another equivalent condition for such A, B, and C to exist is that there is a hive (defined within) whose boundary is (log α, log β, log γ). The logarithms of the coefficients of F approximately form such a hive; this leads to a new proof of Knutson and Tao's result. This paper uses no representation theory and essentially no symplectic geometry. In their place, it uses Viro's patchworking method and a topological description of Vinnikov curves.

Article information

Duke Math. J., Volume 127, Number 3 (2005), 395-427.

First available in Project Euclid: 18 April 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A42: Inequalities involving eigenvalues and eigenvectors
Secondary: 05E15: Combinatorial aspects of groups and algebras [See also 14Nxx, 22E45, 33C80]


Speyer, David E. Horn's problem, Vinnikov curves, and the hive cone. Duke Math. J. 127 (2005), no. 3, 395--427. doi:10.1215/S0012-7094-04-12731-0. https://projecteuclid.org/euclid.dmj/1113847335

Export citation


  • \lccA. Alekseev, E. Meinrenken, and C. Woodward, Linearization of Poisson actions and singular values of matrix products, Ann. Inst. Four. 51 (2001), 1691–1717.
  • \lccV. I. Danilov and G. A. Koshevoǐ, Discrete convexity and Hermitian matrices, Proc. Steklov Inst. Math. 2003, no. 2, 58–78.
  • \lccM. Forsberg, M. Passare, and A. Tsikh, Laurent determinants and arrangements of hyperplane amoebas, Adv. Math. 151 (2000), 45–70.
  • \lccW. Fulton, Eigenvalues, Invariant factors, highest weights and Schubert calculus, Bull. Amer. Math. Soc. 37 (2000), 209–249.
  • \lccI. M. Gelfand, M. M. Kapranov, and A. V. Zelevinsky, Discriminants, Resultants, and Multidimensional Determinants, Math. Theory Appl., Birkhäuser, Boston, 1994.
  • \lccA. Horn, Eigenvalues of sums of Hermitian matrices, Pacific J. Math. 12 (1962), 225–241.
  • \lccN. Jacobson, Basic Algebra, Vol. I, 2nd ed., Freeman, New York, 1985.
  • ––––, Basic Algebra, Vol. II, 2nd ed., Freeman, New York, 1989.
  • \lccR. Kenyon and A. Okounkov, Planar dimers and Harnack curves, preprint.
  • \lccA. Klyachko, Random walks on symmetric spaces and inequalities for matrix spectra, Linear Algebra Appl. 319 (2000), 37–59.
  • \lccA. Knutson and T. Tao, The honeycomb model of $\GL_n(\mathbb{C})$ tensor products, I, J. Amer. Math. Soc. 12, 1055–1090.
  • \lccA. Knutson, T. Tao, and C. Woodward, The honeycomb model of $\GL_n(\mathbb{C})$ tensor products, II, J. Amer. Math. Soc. 17 (2004), 19–48.
  • \lccJ. Lu and S. Evens, Thompson's conjecture for real semi-simple Lie groups, preprint.
  • \lccG. Mikhalkin, “Amoebas of algebraic varieties” in Real Algebraic and Analytic Geometry (Rennes, France, 2001), preprint.
  • \lccM. Passare and A. Rullgård, Amoebas, Monge-Ampère measures, and triangulations of the Newton polytope, Duke Math. J. 121 (2004), 481–507.
  • \lccE. Picard, Traité d'analyse, Vol. II, Grands Class. Gauthier-Villars, Éditions Jacques Gabay, Sceaux, France, 1991.
  • \lccV. Vinnikov, Complete description of determinantal representations of smooth irreducible curves, Linear Algebra Appl. 125 (1989), 103–140.
  • ––––, Selfadjoint determinental representations of real plane curves, Math. Ann. 296 (1993), 453–479.
  • \lccO. Viro, Patchworking real algebraic varieties, preprint, 1995, http://www.math.uu.se/~oleg/preprints.html
  • \lccR. J. Walker, Algebraic Curves, Dover, New York, 1962.